Oral adverse effects of drugs: taste disordersRademacher, W. M. H., Aziz, Y., Hielema, A., Cheung, K-C., de Lange, J., Vissink, A. & Rozema, F. R., 11-Jan-2019, In : Oral diseases. 11 p.
Research output: Contribution to journal › Article › Academic › peer-review
OBJECTIVE: Oral healthcare professionals are frequently confronted with patients using drugs on a daily basis. These drugs can cause taste disorders as adverse effect. The literature that discusses drug-induced taste disorders is fragmented. This article aims to support oral healthcare professionals in their decision making whether a taste disorder can be due to use of drugs by providing a comprehensive overview of drugs with taste disorders as an adverse effect.
MATERIALS AND METHODS: The national drug information database for Dutch pharmacists, based on scientific drug information, guidelines and summaries of product characteristics, was analyzed for drug-induced taste disorders. "MedDRA classification" and "Anatomic Therapeutical Chemical codes" were used to categorize the results.
RESULTS: Of the 1645 drugs registered in the database, 282 (17%) were documented with "dysgeusia" and 61 (3.7%) with "hypogeusia". Drug-induced taste disorders are reported in all drug categories, but predominantly in "antineoplastic and immunomodulating agents", "antiinfectives for systemic use" and "nervous system". In ~45% "dry mouth" coincided as adverse effect with taste disorders.
CONCLUSION: Healthcare professionals are frequently confronted with drugs reported to cause taste disorders. This article provides an overview of these drugs to support clinicians in their awareness, diagnosis and treatment of drug-induced taste disorders.
|Number of pages||11|
|Publication status||E-pub ahead of print - 11-Jan-2019|